April 1991, Volume 41, Issue 4

Case Reports

AN UNUSUAL CASE OF ATAXIA

M. Ilyas  ( Rseareh Unit Level 8 Western Infirmary, Glassgow, Scotland, U.K. )

INTRODUCTION

Intensive investigations including high sophisti­cated technology is helpful in reaching a diagnosis in many cases but equally important is a thorough detailed history and vigilant examination for the patient. Indeed a simple review of treatment charts may on occasion find the answer to a problem where high technology fails to do go, as evidence from the following case.

CASE REPORT

A 72 year old lady was admitted with 2 weeks history of increasing cough and breath lessness. She was a known case of chronic obstructive airways disease but had a very good quality of life with no mobility problems. Her condition worsened just before admission. She was moderately obese, drowsy, centrally cyanosed with flapping tremors of her fingers. Her blood gases confirmed ventilatory failure, PH was 7.37, PCO2 68.4 mmHg. PO2 29.5 mmHg and standard bicarbonate 33.2. She was also mildly hypothyroid with TSH of 7.31 IU/L (0.3 - 3.8 IU/L) and T.4 37 nmol/ liter (70-140 nmol/liter). Her blood sugar was elevated at 15.8 mnol/liter and initially needed a small dose of oral hypoglycaemic agent. She was treated with nebulized bronchodilators, antibiotics and graduated 02 inhalation but her condi­tion deteriorated. She was transferred to the Intensive Therapy Unit where she was started on Dopram in­fusions. In addition, she was given WAcetazolamide with subsequent oral replacement i.e. Dichlorphenamide which was continued. This increases alveolar ventilation by inducing metabolic acidosis and thus decreasing CO2 retention1-5. With this treatment she improved and her medication on discharge was Salbutamol, Be­clomethasone inhaler, with tailing off of oral steroid, Dichlorphenamide, Thyroxine and Frusemide. She was re-admitted 2 weeks later with worsening of her breathing but this time she had an unsteady gait which became more obvious when her breathing im­proved with treatment as before. Neurological assess­ment at this stage, showed a relatively well patient, who had a very unsteady gait. Despite adequate replacement of Thyroxine, her ataxia did not improve. Other non invasive investigations including ultrasound of the ab­domen and CT scan did not reveal any cause to account for her ataxia. She was transferred to a rehabilitation ward. There was slight improvement but quite extensive domiciliary and social arrangements were made solely due to her ataxia. It was then realised that Dichlorphenamide might be the cause and hence it was discontinued. Prior to discharge her gait improved to a great extent. She was reviewed 4 weeks after her discharge and she was fully recovered with a normal gait, despite continued vitalo­graphic evidence of fairly severe airway obstruction.

DISCUSSION

In a case of ataxia, apart from hypothyroidism, one has to consider paraneoplastic syndrome affecting cerebellum, but in our case there were no other cerebellar signs except ataxia. There was no history of excessive alcohol intake. Her chest x-ray was normal, so was abdominal ultrasound, with no ovarian or pelvic mass. Ataxia is reported as a side effect of Dichlor­phenamide6,7. The case demonstrates that extensive investigation is no substitute for simple clinical vigilance.

ACKNOWLEDGEMENT

My thanks to Dr. J.A.H. Aclcmons ledemnt Grunstein for permittingme to publish this case under his care.

REFERENCES

1. Naimark, A., Brodovsky, D.M. and Cherniack, R.M. The effect of a new carbonic anhydrase inhibitor (Dichiorphenamide) in respiratory insufficiency. Am. 3. Med., 1960; 28: 368.
2. Ahuja, M.T. Dichiorphenamide in cbronic respiratory failure. Lancet, 1961; 1: 1058.
3. Tbompaon, H.W.K. Dichlorphenamide. Lances, 1961; 2: 50.
4. Wabl, E. and McCarthy, CF. Dichiorphenamide for respiratory insufficiency. Lancet, 1961; 1: 620.
5. Christensen, P.3. The carbonic anhydrase inhibitor, dichlorphenamide in chronic pui­monary emphyaema. Lances, 1962; 1: 881.
6. McNicol, MW. and Pride, NB. Dichlorphenamide in chronic respiratory failure. Lances, 1961; 1: 906.
7. Martindale, W. The extra Pharmacopoeia. Edited by James, E.F. Reynolda. 28th ed. London, The Pharmaceutical Press, 1982, p. 581.

Journal of the Pakistan Medical Association has agreed to receive and publish manuscripts in accordance with the principles of the following committees: